Endocrinol Metab > Volume 22(5); 2007 > Article
Journal of Korean Endocrine Society 2007;22(5):376-380.
DOI: https://doi.org/10.3803/jkes.2007.22.5.376    Published online October 1, 2007.
Diabetic Ketoacidosis in a Patient with Long-term Clozapine Therapy.
Youn Joo Jeon, Seung Hwan Lee, Se Na Jang, Eun Sun Kim, Jeong Yo Min, Ji Hyun Kim, Soon Hwa Hong, Jae Hyoung Cho, Hyuk Sang Kwon, Kun Ho Yoon, Bong Yun Cha, Ho Young Son
Department of Internal Medicine, The Catholic University of Korea.
Abstract
With the broad use of atypical anti-psychotics, altered glucose metabolism has become an item of concern to clinicians and patients. Among the atypical anti-psychotics, clozapine and olanzapine are associated with a relatively high incidence of diabetic ketoacidosis and newly developed diabetes. We report a case of diabetic ketoacidosis in a patient with long-term clozapine therapy. A 35-year-old male with schizophrenia, treated with clozapine for 9 years was admitted into hospital because of comatous mentality. Although never diagnosed with diabetes before, his clinical features were consistent with diabetic ketoacidosis and shock. The patient's serum amylase and lipase levels were elevated and an abdominal computed tomography showed peripancreatic fat infiltration, suggesting the possibility of acute pancreatitis. The patient's serum glucose levels normalized shortly after clozapine treatment. Moreover, the patient ceased all glucose lowering agents upon hospital discharge, and maintained normal blood glucose levels thereafter. As observed in this case, clinicians should carefully screen and monitor blood glucose levels and other clinical parameters in patients treated with atypical anti-psychotics.
Key Words: Clozapine, Diabetic ketoacidosis, Hyperamylasemia


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2021 by Korean Endocrine Society.

Developed in M2PI

Close layer
prev next